Does adalimumab cause weight gain?
Q) I have been taking adalimumab for two years now and have been slowing gaining weight despite watching what I eat. I put this down to the drug. I would like to know if there is any point in dieting – in other words, is it possible to lose weight while taking adalimumab?
Penelope, via email (Autumn 2013)
A) One reason why you might put on weight with adalimumab is the ability of this drug to make you feel well again! Arthritis can make you feel miserable, and pain can affect your appetite. Inflammation in the body can also cause weight loss.
So, without all this inflammation in your body, and less pain, you might be more interested in good food again. On the other hand, with effective treatment you should be able to exercise more, which helps weight control. There is no evidence that adalimumab itself will cause changes in weight and I also see no reason why you can’t diet in this situation.
This answer was provided by Dr Philip Helliwell for the Autumn 2013 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.